Mexico's Ministry of Health has issued a warning on Reumofan Plus -- marketed as a so-called natural dietary supplement for pain relief and other serious conditions -- and ordered manufacturer Riger Naturals to recall it.

Reumofan Plus is labeled in Spanish and promoted for treating arthritis, bone cancer, muscle pain, osteoporosis, and other conditions, according to the U.S. Food and Drug Administration. Manufactured in Mexico, the product is sold not only in brick-and-mortar retail outlets but also online.

The Mexican authorities ordered the recall of Reumofan Plus primarily because its label does not list certain potentially harmful pharmaceutical ingredients.

The FDA reported it has been sent multiple reports of adverse events associated with the use of Reumofan Plus, including worsening of glucose (sugar) control, weight gain, swelling, liver injury, leg cramps, and adrenal suppression (i.e., problems with kidney functioning).

The FDA also reported its laboratory analysis of Reumofan Plus found it contains the following two potentially harmful pharmaceutical ingredients:

-- Diclofenac sodium, which is a prescription nonsteroidal anti-inflammatory drug, or NSAID, associated with an increased risk of cardiovascular events such as heart attack and stroke, as well as serious gastrointestinal adverse events including bleeding, ulceration, and perforation of the stomach and intestines.

-- Methocarbamol, which is a prescription muscle relaxant that can cause sedation, low blood pressure, and dizziness, thus impairing mental or physical abilities to perform tasks such as driving a motor vehicle or operating machinery.

Both these ingredients may interact with other medications and result in serious adverse events, the FDA said.

In addition, Mexico's Ministry of Health discovered at least one lot of Reumofan Plus contains the corticosteroid dexamethasone, a drug that acts as an anti-inflammatory and immune-system suppressant.

This discovery is supported by FDA adverse-events data, which include consumer reports of symptoms suggesting that some lots of Reumofan Plus may contain corticosteroids. And at least one report made by a health-care professional treating a patient with adverse events associated with using Reumofan Plus confirmed adrenal suppression.

Abrupt discontinuation of corticosteroids after long-term or high-dose use can cause dizziness, fainting, fatigue, fever, joint pain, low blood pressure, low blood sugar, muscle pain, and nausea.

Consumers who are currently taking Reumofan Plus or who have recently stopped taking it should immediately consult a health-care professional, according to the FDA.

Health-care professionals are advised to ask their patients about the use of Reumofan Plus and other products marketed as dietary supplements when patients present with unexplained symptoms that suggest depression, NSAID toxicity, or the use (or abrupt nonuse) of corticosteroids.

Additionally, health-care professionals should first evaluate patients who have used Reumofan Plus for drug and disease interactions involving methocarbamol, diclofenac, and corticosteroids, and then make a judgment as to whether a corticosteroid taper regimen may be appropriate in those who have used Reumofan Plus.

Both consumers and health-care professionals are encouraged to report any adverse events related to Reumofan Plus to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.